Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 16, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 29, 2005, 4:16 PM PDT for San Diego County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2005, 4:16 PM PDT (23:16 UTC)
- Expired
- Jul 29, 2005, 4:46 PM PDT
- In force
- 30 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 75 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 292316 SVRSGX CAC073-300015- /O.NEW.KSGX.SV.W.0016.050729T2316Z-050730T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 416 PM PDT FRI JUL 29 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 515 PM PDT * AT 409 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BOULEVARD...OR ABOUT 39 MILES EAST OF LAKESIDE...AND MOVING NORTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN SAN DIEGO COUNTY AT 430 PM PDT LAT...LON 3262 11641 3263 11613 3272 11615 3277 11637 $$ ECC
1 follow-up statement
000 WWUS56 KSGX 292346 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 445 PM PDT FRI JUL 29 2005 CAC073-292355- /O.CAN.KSGX.SV.W.0016.000000T0000Z-050730T0015Z/ SAN DIEGO CA- 445 PM PDT FRI JUL 29 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN DIEGO COUNTY IS CANCELLED... THE THUNDERSTORM HAS WEAKENED. LAT...LON 3262 11641 3263 11613 3272 11615 3277 11637 $$ ECC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:30 PM PDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 29, 2:30 PM PDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT FRI JUL 29 2005 .SYNOPSIS...A MOIST...UNSTABLE SOUTHEAST FLOW WILL BRING MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND DESERTS INTO NEXT WEEK. THE MARINE LAYER WILL REMAIN SHALLOW WITH PATCHY NIGHT AND MORNING LOW CLOUDS AND LOCAL FOG COASTAL AND VALLEY AREAS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... HAD TO EVACUATE THE OFFICE BRIEFLY TODAY DUE TO A SMALL FIRE IN THE BUILDING...SO PLAYING A BIT OF CATCH UP THIS AFTERNOON... A RATHER STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS PARKED OVER THE WEST WITH GOOD SOUTHEAST FLOW INTO THE MOUNTAINS AND DESERTS OF SOUTHERN CALIFORNIA. THIS HAS RESULTED IN SHOWERS AND THUNDERSTORMS AFTERNOON AND EVENINGS SINCE THE MIDDLE OF LAST WEEK. THIS SHOULD CONTINUE TO BE THE CASE AS IT CAN ONLY GET WORSE AS FAR AS MID LEVEL MOISTURE IS CONCERNED. ALSO RATHER TOASTY INLAND...FOR GOOD INSTABILITY. FLASH FLOOD WARNINGS HAVE ALREADY BEEN ISSUED. THERE IS NO STOPPING THE MONSOON FOR A WHILE AS THE FLOW REMAINS MAINLY SOUTHEASTERLY FOR A WHILE...THROUGH ABOUT NEXT THURSDAY BASED ON THE GFS. WAVES IN THE FLOW WILL MODULATE THE CONVECTION...BUT PROBABLY NOT MUCH IN THE WAY OF DAY TO DAY DIFFERENCES. THE MOISTURE DISTRIBUTION SHOULD BE FAVORABLE TO SUPPORT ISOLATED SEVERE WEATHER ON SOME DAYS...BUT MOSTLY WIND DAMAGE AND SOME HAIL. && .AVIATION... UNSTABLE AIRMASS GENERATING SCATTERED THUNDERSTORMS OVER MTS AND ADJACENT DESERTS...MAINLY TIL 02Z. ISOLATED STRONG TSTMS WITH TOPS TO 50000 FT...HEAVY RAIN...HAIL AND LOCAL WIND GUSTS 40-50 MPH. OUTLOOK SIMILAR FOR SAT WITH SCATTERED TSTMS IN THE MTS AND DESERTS STARTING BY 19Z...AND ISOLATED STRONG STORMS AGAIN. MARINE LAYER TO REMAIN SHALLOW AND CONFINED NEAR THE COAST. SOME AREAS OF STRATUS HAVE LINGERED NEAR BEACHES OF SAN DIEGO COUNTY EARLY THIS AFTN. OTHERWISE EXPECT AREAS OF LOW CLOUDS AND PATCHY FOG TO RETURN TO COASTAL SECTIONS LATE TONIGHT AND REACH NEAR CRQ/SAN ABOUT 10-16Z SAT. BASES AROUND 900-1100 FT MSL AND TOPS ABT 1400 FT. && .SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX. PUBLIC...SMALL AVIATION...LAVIS
Hazardous weather outlook, Jul 29, 4:00 PM PDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT FRI JUL 29 2005 CAZ055-056-058-060-061-062-301300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 PM PDT FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AND DESERT AREAS IN EXTREME SOUTHWESTERN CALIFORNIA. A MOIST...UNSTABLE SOUTHEAST FLOW WILL BRING MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND DESERTS INTO NEXT WEEK. .DAY ONE... REMAINDER OF TODAY THROUGH TONIGHT. HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT....DECREASING BY SUNSET. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH FRIDAY. HIGH FLASH FLOOD POTENTIAL RATING SATURDAY AND SUNDAY. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT....SATURDAY THROUGH SUNDAY. THERE COULD ALSO BE DANGEROUS LIGHTNING...HAIL...AND STRONG GUSTY WINDS. THE THREAT OF THUNDERSTORMS WILL CONTINUE...MAINLY IN THE AFTERNOONS AND EVENINGS...THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. CAZ048-050-301300- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- 400 PM PDT FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR VALLEY AREAS IN EXTREME SOUTHWESTERN CALIFORNIA. A MOIST...UNSTABLE SOUTHEAST FLOW WILL BRING MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND DESERTS INTO NEXT WEEK. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS SATURDAY AND SUNDAY. .DAY ONE... REMAINDER OF TODAY THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH FRIDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAIN...SATURDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. ATKIN
In the hours before
Local storm report, Jul 29, 2:59 PM PDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
259 PM PDT FRI JUL 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM HAIL BIG BEAR CITY 34.27N 116.85W
07/29/2005 0.75 INCH SAN BERNARDINO CA TRAINED SPOTTER
0214 PM HAIL 8 W PALM SPRINGS 33.83N 116.68W
07/29/2005 0.50 INCH RIVERSIDE CA TRAINED SPOTTER
0214 PM FLASH FLOOD 8 W PALM SPRINGS 33.83N 116.68W
07/29/2005 RIVERSIDE CA TRAINED SPOTTER
FLOODING IN ROUND VALLEY
0215 PM FLASH FLOOD WARNER SPRINGS 33.28N 116.63W
07/29/2005 SAN DIEGO CA LAW ENFORCEMENT
INTERSECTION OF HIGHWAYS S-2 AND 79 FLOODED.
0230 PM FLASH FLOOD WARNER SPRINGS 33.28N 116.63W
07/29/2005 SAN DIEGO CA OTHER FEDERAL
CREEK FLOODING JUST OUTSIDE ENTRANCE TO INDIAN FLAT
CAMPGROUND.
&&
RBALFOLocal storm report, Jul 29, 3:12 PM PDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
312 PM PDT FRI JUL 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD WARNER SPRINGS 33.28N 116.63W
07/29/2005 SAN DIEGO CA PARK/FOREST SRVC
AQUA CALIENTE CREEK FLOODING AT HIGHWAY 79. WATER ABOUT 1
FOOT DEEP ACROSS ROAD.
&&
RBALFOLocal storm report, Jul 29, 3:50 PM PDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
350 PM PDT FRI JUL 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HEAVY RAIN 7 ENE PINE VALLEY 32.89N 116.39W
07/29/2005 0.63 INCH SAN DIEGO CA MESONET
MT LAGUNA ALERT GAGE RECORDED 0.63 INCHES OF RAIN IN 14
MINUTES.
0330 PM HEAVY RAIN 7 ENE PINE VALLEY 32.89N 116.39W
07/29/2005 0.91 INCH SAN DIEGO CA MESONET
MT LAGANA ALERT GAGE RECORDED 0.91 INCHES OF RAIN IN 28
MINUTES.
&&
SCVThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 11:40 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 29, 12:55 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 29, 1:20 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Jul 29, 1:39 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 81 min |
| Jul 29, 2:37 PM PDT | Flash Flood Warning | SGX | San Diego | 4 hr |
| Jul 29, 3:18 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 45 min |
| Jul 29, 3:39 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 29, 3:52 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 47 min |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.